Definition of Riot control agent poisoning
Riot control agent poisoning: Poisoning by an irritant agent that belongs to a class of agents collectively known as riot control agents or "tear gas." Chloroacetophenone (CN), chlorobenzylidenemalononitrile (CS), chloropicrin (PS), bromobenzylcyanide (CA), dibenzoxazepine (CR), and combinations of these chemicals are employed as tear gas agents. Although CN and CS are the most commonly used agents, many other tear gas agents have been used worldwide. Most exposures are inhalational, ocular, or dermal and typically lead to complaints of eye, nose, and throat irritation; hacking cough; suffocation or choking sensation; and dyspnea. Although unlikely, high-dose exposures in an enclosed space may lead to the development of airway edema, noncardiogenic pulmonary edema, and possibly respiratory arrest.
The amount and route of the exposure to tear gas and thepremorbid condition of the person exposed will contribute to the time of onset and the severity of illness. For example, given a similar route of exposure, clinical effects may vary from mild to severe, depending on the concentration of tear gas to which a person has been exposed. The following is a list of signs and symptoms that may be encountered with tear gas poisoning:
- Respiratory signs and symptoms such as cough, hoarseness, chest tightness, the sensation of suffocation, dyspnea, tachypnea,
- Noncardiogenic pulmonary edema
- Skin and mucous membranes
- Redness, pain, and blistering of exposed skin
- Burn injury to exposed skin
- Eye: lacrimation, ocular irritation and redness, blurred vision, corneal burns
- Oropharynx: oral burns and irritation, sore throat, hoarseness, dysphagia, salivation
- Nose: rhinorrhea, burning, irritation, edema
Last Editorial Review: 6/14/2012
Find out what women really need.